Alert archive / Florida / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 153, NWS Jacksonville, FL

August 24, 2021Clay County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 24, 2021, 3:28 PM EDT for Clay County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 3:28 PM EDT (19:28 UTC)
Expired
Aug 24, 2021, 4:00 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Clay County, FL

The radar

The Jacksonville radar (KJAX), 52 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS52 KJAX 241928
SVRJAX
FLC019-242000-
/O.NEW.KJAX.SV.W.0153.210824T1928Z-210824T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
328 PM EDT Tue Aug 24 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in northeastern Florida...

* Until 400 PM EDT.

* At 328 PM EDT, a severe thunderstorm was located over Middleburg,
  moving north at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Middleburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2999 8187 2998 8202 3018 8204 3014 8182
TIME...MOT...LOC 1928Z 193DEG 6KT 3005 8195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BOOTHE
1 follow-up statement
967 
WWUS52 KJAX 241950
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
350 PM EDT Tue Aug 24 2021

FLC019-242000-
/O.EXP.KJAX.SV.W.0153.000000T0000Z-210824T2000Z/
Clay FL-
350 PM EDT Tue Aug 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY WILL
EXPIRE AT 400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 2999 8187 2998 8202 3018 8204 3014 8182
TIME...MOT...LOC 1950Z 193DEG 6KT 3008 8194 

$$

BOOTHE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:20 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 24, 3:20 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
320 PM EDT Tue Aug 24 2021

.NEAR TERM [Through Tonight]...

Late morning surface analysis depicted a rather stagnant weather
pattern locally, as Atlantic high pressure (1022 millibars)
remains centered near Bermuda and was extending its axis
southwestward across the FL peninsula. Meanwhile, a narrow deep-
layered trough continues to extend from Henri's remnants from
the Canadian Maritime region south-southwestward to the Georgia
coastal waters and along the Interstate 10 corridor in northeast
FL and the Suwannee Valley. Otherwise, ridges aloft remain
centered over eastern Texas and the lower Mississippi Valley and
also near Bermuda, while a Tropical Upper Tropospheric Trough
(TUTT) was spinning westward beneath this ridge towards the
Bahamas. Latest RAP/LAPS analyses indicate that deep tropical
moisture remains in place locally, with PWAT values around or
above 2 inches region-wide, with rather significant surface-based
CAPE values above 3,000 j/kg already in place all along the I-10,
while lower values were in place for locations north of Waycross
and also across north central FL, where cloud cover was thicker
this morning. Scattered convection was already developing late
this morning along the trough axis from coastal southeast GA
southwestward to the Suwannee Valley, with activity generally
moving slowly eastward. Temperatures at 15Z were rising through
the mid 80s, except around 80 for locations north of Waycross,
where stratus has been slower to thin out. Dewpoints remain in the
muggy mid to upper 70s at most locations.

The base of the narrow trough aloft will slowly pivot southward
across our region this afternoon and evening, resulting in
numerous showers and thunderstorms developing almost area-wide
through the early evening hours. Latest short-term, high
resolution guidance indicates that convection currently developing
over southeast GA will increase in coverage as it expands
southward, with the Gulf coast sea breeze then pushing activity
towards the I-95 corridor in northeast FL later this afternoon
through early this evening. Northward moving convective outflows
may also generate convection later this afternoon for locations
near the Altamaha, Ocmulgee and Alapaha Rivers that are currently
more stable due to early morning fog and stratus. Cell mergers and
mesoscale boundary collisions may result in pulsing convection
through early this evening, with stronger storms capable of
producing downburst wind gusts up to 50 mph and frequent lightning
strikes. However, localized flooding is likely the primary hazard
due to slow moving convection, with urban and typically flood
prone low lying areas being the most threatened by tropical and
possibly training downpours. Widespread convection and cloud cover
should keep highs mostly in the 85-90 degree range, with a few
lower 90s possible along the I-75 and I-10 corridors, where
sunshine has been more plentiful thus far.

Convection may linger through the early to mid evening hours
tonight as base of the narrow trough pivots eastward over our
adjacent Atlantic waters. Additional shallow convection could also
develop along the I-10 corridor during the predawn hours as deep
tropical moisture remains in place ahead of the approaching TUTT
feature from the southeast. Lows will mostly fall to the low and
mid 70s.

.SHORT TERM [Wednesday Through Thursday Night]...

The aforementioned TUTT will slide north-northwest towards the
Florida Big Bend over the next couple days with persistent
easterly onshore flow at the lower and mid levels. Forcing will be
weak, but between an east coast sea-breeze in the afternoon, the
lingering trough across SE GA, there should be at least scattered
if not numerous showers and thunderstorms Wednesday from the early
afternoon into the evening. A swath of drier air (PWATs around
1.4-1.8 inches) will brush the area Wednesday night and Thursday
morning, then those 1.8 to 2.2 inch PWATs will return from
southeast to northwest across the area on Thursday afternoon.
Scattered to numerous afternoon showers and thunderstorms once
again across the area Thursday afternoon, lingering along the
coastline through the night Thursday night.

.LONG TERM [Friday Through Tuesday]...

Persistent south-southeasterly from the low to mid levels will
continue for the next several days. There is some model
discrepancy in regards to tropical development in the southern
Gulf waters that may approach anywhere from south TX to southern
LA by the weekend. The further west this feature tracks, the more
likely we'll have a drier pattern for the weekend. On the flip
side, the further northeast the disturbance track, the more
tropical moisture will be on tap for the region. Model trend has
been closer to the latter, so leaning towards the wetter pattern
continuing through at least Saturday. Deep layer ridging will
build over the region early next week, bringing with it subsidence
and thus lower chances for storms.

&&

.AVIATION...
[Through 18Z Wednesday]

IFR visibilities are expected through around 19Z at GNV as slow
moving thunderstorms impact the terminal. MVFR conditions will
likely prevail at SSI through at least 19Z. Showers and
thunderstorms will likely overspread the Duval County terminals
and SGJ through the mid to late afternoon hours, and we included
TEMPO groups for briefly gusty winds and IFR visibilities during
heavier downpours through around 23Z at these terminals.
Conditions will likely improve to VFR at SSI and GNV towards 21Z.
Activity could linger through the early evening hours at SGJ.
Outside of thunderstorm activity, southerly surface winds will
remain sustained around 10 knots at the inland terminals through
around 23Z, while the Atlantic sea breeze situated just inland
from the coastal terminals results in southeasterly surface winds
sustained at 10-15 knots at SGJ and SSI. Southerly surface winds
will then decrease to around 5 knots or less at the inland
terminals after 01Z, with sustained speeds remaining at 5-10 knots
overnight at the coastal terminals. Periods of MVFR to IFR
visibilities will be possible overnight at VQQ and possibly GNV.

&&

.MARINE...

Southerly winds today will shift to become more southeasterly and
then easterly the next few days as an inverted trough drifts
westward, nudging the Bermuda high to the north and west. This
onshore flow will keep scattered to numerous showers and
thunderstorms in the forecast for the next several days. When the
trough makes its closest approach to our offshore waters
Wednesday and Thursday, offshore winds will increase to around 15
knots, possibly 15 to 20 knots and seas will increase to around 5
to 7 feet.

Rip Currents: Low risk of rip currents today and Wednesday,
increasing Thursday and Friday.

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms the next several
days, with heavy rainfall possible each afternoon. Gusty winds and
localized flooding will be the main concern for storms. This wet
pattern, along with light winds in place, will prevent us from
reaching red flag criteria for the next several days.

&&

.HYDROLOGY...

Minor river flooding will continue along upper portions of the
Suwannee, along lower portions of the Santa Fe and also for the
lower Suwannee River south of the confluence with the Santa Fe
through at least late this week, as most river gauges are slowly
falling or nearly steady.

Widespread 1 to 3 inches of rain is expected to accumulate over
the area over the next few days, with isolated totals closer to 3
to 5 inches. The highest accumulations are generally anticipated
along the I-95 corridor. This could lead to localized flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  87  72  87  71 /  40  50  20  30  20
SSI  76  87  78  87  77 /  60  70  20  50  50
JAX  73  89  75  88  75 /  40  40  20  60  50
SGJ  74  88  77  86  75 /  40  30  30  70  50
GNV  72  89  73  88  73 /  40  40  20  60  20
OCF  73  90  73  88  73 /  50  40  20  70  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 24, 2:32 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
232 PM EDT Tue Aug 24 2021

GAZ162-163-241900-
Clinch GA-Echols GA-
232 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of western Echols and
west central Clinch Counties through 300 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayday, or 7 miles northeast of Statenville. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3083 8310 3083 8309 3085 8309 3085 8301
      3086 8301 3087 8297 3099 8297 3092 8285
      3076 8273 3064 8296 3080 8311
TIME...MOT...LOC 1832Z 195DEG 2KT 3078 8294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Aug 24, 2:58 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
258 PM EDT Tue Aug 24 2021

GAZ132-134-135-151-250-241945-
Pierce GA-Bacon GA-Appling GA-Coffee GA-Northern Ware GA-
258 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of southeastern Coffee,
northwestern Pierce, north central Ware, Bacon and southeastern
Appling Counties through 345 PM EDT...

At 257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Green to Screven. Movement was west
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alma, Nicholls, West Green, Bristol and New Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3163 8248 3157 8214 3156 8215 3156 8213
      3147 8213 3148 8212 3138 8217 3147 8284
      3164 8278
TIME...MOT...LOC 1857Z 082DEG 14KT 3158 8276 3146 8202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Aug 24, 3:02 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EDT Tue Aug 24 2021

FLZ132-225-232-325-425-241945-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-Trout River FL-
302 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of north central Clay
and southwestern Duval Counties through 345 PM EDT...

At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bryceville to Nas Jax. Movement was north
at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Orange Park, Nas Jax, Cisco Gardens, Ortega, Normandy,
Bellair-Meadowbrook Terrace, Jacksonville Heights and Whitehouse Air
Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3012 8171 3032 8194 3043 8181 3021 8159
TIME...MOT...LOC 1901Z 186DEG 11KT 3037 8188 3020 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Aug 24, 3:10 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
310 PM EDT Tue Aug 24 2021

FLZ340-241945-
Western Marion FL-
310 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southwestern Marion
County through 345 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Beverly Hills, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rainbow Lakes Estates, Dunnellon and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2897 8232 2900 8237 2901 8239 2902 8240
      2902 8242 2905 8247 2905 8249 2904 8250
      2904 8253 2922 8253 2922 8239 2907 8223
      2896 8227 2896 8231
TIME...MOT...LOC 1909Z 212DEG 16KT 2902 8247

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Aug 24, 3:14 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
314 PM EDT Tue Aug 24 2021

FLZ132-232-242000-
Eastern Clay FL-Western Clay FL-
314 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of western Clay County
through 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bellair-Meadowbrook Terrace to near Keystone
Heights. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Keystone Heights, Middleburg, Doctors Inlet, Lakeside, Kingsley, Camp
Blanding, Penney Farms and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2982 8192 2983 8205 2992 8205 3019 8181
      3019 8179 3012 8171
TIME...MOT...LOC 1914Z 195DEG 2KT 3017 8176 2986 8197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Aug 24, 3:25 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
325 PM EDT Tue Aug 24 2021

FLZ232-242000-
Western Clay FL-
325 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northwestern Clay
County through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleburg, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Clay
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2992 8205 3012 8205 3012 8187
TIME...MOT...LOC 1924Z 190DEG 10KT 3009 8194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:03 PM EDTSpecial Weather StatementJAXAlachua42 min
Aug 24, 2:09 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford36 min
Aug 24, 2:27 PM EDTSpecial Weather StatementJAXDuval33 min
Aug 24, 3:02 PM EDTSpecial Weather StatementJAXDuval43 min
Aug 24, 3:10 PM EDTSpecial Weather StatementJAXCitrus35 min
Aug 24, 3:14 PM EDTSpecial Weather StatementJAXClay46 min
Aug 24, 3:25 PM EDTSpecial Weather StatementJAXClay35 min
Aug 24, 3:36 PM EDTSpecial Weather StatementJAXDuval24 min
Aug 24, 3:43 PM EDTSpecial Weather StatementJAXPutnam47 min
Aug 24, 3:49 PM EDTSpecial Weather StatementJAXColumbia41 min
Aug 24, 3:53 PM EDTSpecial Weather StatementJAXSuwannee37 min
Aug 24, 4:06 PM EDTSpecial Weather StatementJAXDuval24 min
Aug 24, 4:10 PM EDTSpecial Weather StatementJAXMarion35 min
Aug 24, 4:15 PM EDTSpecial Weather StatementJAXSaint Johns45 min
Aug 24, 4:38 PM EDTSpecial Weather StatementJAXMarion, Putnam52 min
Aug 24, 4:43 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion32 min
Aug 24, 4:48 PM EDTSpecial Weather StatementJAXSaint Johns57 min
Aug 24, 5:00 PM EDTSpecial Marine WarningJAX60 min
Aug 24, 5:26 PM EDTSpecial Weather StatementJAXMarion34 min
Aug 24, 5:47 PM EDTSpecial Weather StatementJAXFlagler43 min
Aug 24, 5:54 PM EDTSpecial Marine WarningJAX49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.